Idaho, 2011

Wildfire in Idaho, September 5 to 30, 2011

September 5 to 30, 2011 · NWS OTX · 1 event in 1 county or zone

Lightning sparked a wildfire near the Selkirk Crest, about 20 miles northwest of Bonners Ferry. Dry and breezy conditions fanned the flames as the fire grew to 600 acres on September 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning sparked a wildfire near the Selkirk Crest, about 20 miles northwest of Bonners Ferry. Dry and breezy conditions fanned the flames as the fire grew to 600 acres on September 16th. The wildfire burned in heavy fuels consisting of mixed conifer forest. The steep mountainous terrain made the fire difficult to fight and remained active through the end of the month with a total of 727 acres consumed. Two private structures were threatened, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 5, 1:08 PM PST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 5, 1:08 PM PST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
208 PM PDT MON SEP 5 2011

.SYNOPSIS...
ABOVE AVERAGE TEMPERATURES WILL BE LIKELY FOR THE NEXT SEVEN TO TEN
DAYS. THE HOTTEST WEATHER IS EXPECTED TO ARRIVE WEDNESDAY AND
PERSIST INTO AT LEAST THE WEEKEND. BY THURSDAY...PLACES LIKE
SPOKANE...WENATCHEE...AND EPHRATA WILL BE FLIRTING WITH RECORD HIGH
TEMPERATURES...AND RECORDS MAY BE THREATENED THROUGH AT LEAST THE
WEEKEND.

&&

.DISCUSSION...

FOR TONIGHT...HIGH PRESSURE WILL LEAD TO CLEAR SKIES AND TEMPERATURES
SIMILAR TO LAST NIGHT...ALBEIT A DEGREE OR TWO WARMER. A WEAK
DISTURBANCE AND ACCOMPANYING CLOUD COVER SHOULD REMAIN OVER OREGON
THROUGH THE NIGHT. /NEUMAN

TUESDAY THROUGH WEDNESDAY NIGHT...THE DOMINANT UPPER LEVEL RIDGE
OVER THE WESTERN U.S. WILL ONLY GET STRONGER OVER THIS TIME PERIOD.
THIS WILL PROVIDE CLEAR SKIES...CONTINUED DRY WEATHER AND
UNSEASONABLY WARM TEMPERATURES TO PERSIST. BY WEDNESDAY AFTERNOON
THERE IS A CHANCE THAT AT LEAST A COUPLE OF MAX TEMPERATURE RECORDS
COULD BE IN JEOPARDY PARTICULARLY IN WENATCHEE AND SPOKANE. /AC

THURSDAY THROUGH MONDAY...UNSEASONABLY WARM AND DRY CONDITIONS
WILL CONTINUE ACROSS THE INLAND NORTHWEST AS A LARGE RIDGE OF HIGH
PRESSURE GRIPS THE REGION. THERE ARE A COUPLE OF WEATHER
DISTURBANCES THAT WILL LIFT NORTH FROM CALIFORNIA INTO OREGON AND
TRY TO OVERTAKE THE RIDGE...BUT THE SPAN OF THE HIGH PRESSURE WILL
DIFFICULT TO OVERCOME. THE ATMOSPHERE WILL REMAIN QUITE DRY OVER
THE INLAND NORTHWEST ESPECIALLY IN THE LOW AND MID LEVELS.
ANTICIPATE SOME HIGH LEVEL CLOUDS TO DRIFT IN FROM ISOLATED
CONVECTION TO THE SOUTH. THE BIG STORY WILL BE TEMPERATURES. NORMAL
TEMPERATURES FOR EARLY SEPTEMBER ARE IN THE MID 70S. BASED ON
850MB TEMPERATURES IN THE MID 20S CELSIUS BEING MIXED TO THE
SURFACE AT LEAST THROUGH THE WEEKEND...IT IS CONCEIVABLE TO SEE DAYTIME
HIGHS WELL INTO THE 90S...SOME 20 DEGREES ABOVE NORMAL. BY EARLY
NEXT WEEK...IT LOOKS LIKE THE SEPTEMBER HEATWAVE WILL WEAKEN AS
THE MODELS SHOW A GRADUAL COOLING TREND TO DEVELOP AS THE UPPER
LEVEL RIDGE FLATTENS OUT. /RFOX.

&&

.AVIATION...
18Z TAFS...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OREGON
TODAY. CLOUDS AND THUNDERSTORMS ASSOCIATED WITH THIS DISTURBANCE
WILL REMAIN WELL SOUTH OF THE INLAND NORTHWEST. EXPECT VFR
CONDITIONS WITH LIGHT AND THE TYPICAL DIURNAL WINDS AT ALL TAF SITES
THROUGH 18Z TUESDAY. /NEUMAN

&&

.CLIMATE...

...RECORD HIGH TEMPERATURES ARE IN JEOPARDY THIS WEEK...

...HERE IS A LIST OF RECORD HIGH TEMPERATURES AND THE YEAR OF THE
RECORD FOR VARIOUS AIRPORTS FROM AROUND THE REGION FOR THE
UPCOMING WEEK...

LOCATION...............9/7......9/8......9/9......9/10......9/11...

EPHRATA..............94/1990..94/1969..95/1963...94/1987...99/1953
LEWISTON............106/1944.102/1944.103/1944..102/1944..103/1944
MOSES LAKE...........92/1958..92/1969..90/1981...95/1963...97/1953
OMAK.................93/2006..96/1998..95/1940...92/1969...97/1940
PULLMAN..............96/1998..94/1990..92/1981...95/1958...95/1953
SPOKANE..............95/1944..93/1944..93/1935...93/1963...94/1944
WENATCHEE............93/1963..93/1993..95/1963...93/1993...94/1973

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        54  87  55  92  58  93 /   0   0   0   0   0   0
COEUR D'ALENE  47  87  49  92  52  93 /   0   0   0   0   0   0
PULLMAN        43  88  44  93  48  94 /   0   0   0   0   0   0
LEWISTON       56  94  57  98  59  99 /   0   0   0   0   0   0
COLVILLE       43  90  45  94  48  97 /   0   0   0   0   0   0
SANDPOINT      38  85  39  89  42  91 /   0   0   0   0   0   0
KELLOGG        47  86  45  91  51  92 /   0   0   0   0   0   0
MOSES LAKE     49  90  51  94  55  96 /   0   0   0   0   0   0
WENATCHEE      57  90  58  93  62  94 /   0   0   0   0   0   0
OMAK           47  91  49  93  55  96 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 5, 5:35 AM PST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
635 AM PDT MON SEP 5 2011

IDZ001>004-026-027-WAZ031>038-041>044-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
635 AM PDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Panhandle

When
September 5, 2:37 PM PST to September 30, 12:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Park/Forest Service
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344177.